MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/09/2010
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic morgagni hernia repair on (b)(6) 2010 whereby a gore® dualmesh® biomaterial was implanted.And an incisional laparoscopic hernia repair on (b)(6) 2010 and (b)(6) 2014, whereby a gore® dualmesh® biomaterial was also implanted.The complaint alleges that on (b)(6) 2010 and (b)(6) 2014, additional procedures occurred whereby the gore devices were explanted.It was reported the patient alleges the following injuries: recurrence of hernia, mesh removed, new mesh placed, and recurrence of hernia, small bowel obstruction, mesh pulled away.More mesh implanted.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchange added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2010: (b)(6).(b)(6).Operative report.Assistant: (b)(6).Preoperative diagnosis: foramen of morgagni hernia.Postoperative diagnosis: foramen of morgagni hernia.Operation performed: laparoscopic repair of foramen of morgagni hernia.Anesthesia: general endotracheal by curt sheldon, crna.Estimated blood loss: minimal.Cultures: none.Drains: none.Specimens: hernia sac.Complications: none.Indications: the patient is a 37-year-old white male discovered to have a foramen of morgagni hernia which was thought to be giving him chest pain.Findings: the patient most of the omentum herniated up into the right chest.The fascial defect measured about 6 mm in width.Procedure narrative: ¿with the patient in the modified lithotomy position after anesthesia was induced and after an appropriate time out procedure was performed, the abdomen was prepped and draped in the usual fashion using chloraprep.A brush needle was inserted through a stab wound in the umbilicus, and after pneumoperitoneum was created, a 10 mm optiview trocar was inserted about 10 cm superior to the umbilicus in the midline.Visual inspection of the abdomen revealed no evidence for injury.There was omentum and transverse colon which was stuck up to the anterior abdominal wall.Two 5-mm trocars were inserted on either side of the umbilicus and the omentum was found to be herniated through a fascial defect up into the right chest.The omentum was fairly easily removed, although almost all of the omentum was up in the right chest.The hernia sac was then dissected out by transecting the peritoneum at the level of the defect.Using a harmonic scalpel, blunt dissection was carried out up into the chest to fully remove the hernia sac.Fascial defect seemed to be about 3 x 6 cm, and this was closed with through and through pledgeted sutures of 0 ethibond in a primary fashion.An 8 x 12 cm piece of dual mesh was then inserted and 3-0 ethibond sutures were brought through the anterior abdominal wall to fix the inferior edge of the mesh in position and these were tied.The superior edge of the mesh was extended and the falciform ligament had to be taken down somewhat to allow for it to be placed against the diaphragm.Two sutures of 0 ethibond were placed on either side to fix it in position at the apical corners of the mesh.The inferior edges of the costal margin were identified and that portion of the mesh, which was inferior to the costal margin, was then fixed in position with some circular staples.Good fixation appeared to be obtained.None of these staples were placed above the costal margin.Good repair was affected in this manner and hemostasis appeared to be adequate.The hernia sac was withdrawn thought the 10 mm trocar site and all trocars were removed under direct vision and the pneumoperitoneum evacuated.Subcuticular sutures of 4-0 vicryl were placed.Steri-strips and dressings were applied to the wounds and the patient was take to recovery room in satisfactory condition.Sponge and needle counts were correct at the end of the case.¿ (b)(6) 2010: (b)(6).Implant records.1.Grf patch felt teflon 1x1 0070 (aka c007021)-log186247.Lot no: hutj1095.Used: 1.Type: implant.2.Msh dual 1dlmc02 (aka c1dlmc02) ¿ log186247.Lot no: 7349114.Used: 1.Type: implant.The records confirm a gore® dualmesh® biomaterial (1dlmc02/7349114) was implanted during the procedure.(b)(6) 2010: (b)(6).Operative report.Preoperative diagnosis: recurrent foramen of morgagni hernia.Operation performed: repair of foramen of morgagni hernia.Assistant: (b)(6).Anesthesia: general endotracheal by (b)(6).Estimated blood loss: 50 ml.Cultures: none.Drains: none.Specimens: none.Complications: none.Indications: the patient is a (b)(6) white male who had recently undergone laparoscopic repair of a foramen of morgagni hernia.He has developed recurrence of symptoms and a ct scan showed evidence for some fat present up in the right chest suggestive of recurrent hernia.Findings: previous repair appeared to be primarily intact.There was a small area medially that was not covered by mesh where there were appeared to be a small recurrence of the hernia.Procedure: ¿with the patient in the supine position, after anesthesia was induced, and after appropriate timeout procedure was performed, the abdomen was prepped and draped in usual fashion using chloraprep.An upper midline incision was made, and dissection was carried out down to the linea alba into the peritoneal cavity.There was omentum adherent to the diaphragm, and this was taken down with a combination of sharp and blunt dissection.In palpation of the area, i felt that there was a weakness medial to the mesh, and i was able to insert my finger above the diaphragm at that level, although the hole was fairly small.It was decided to remove the mesh to get a better look at the hernia, and this was done by removing the tacking staples and sutures, and removing the old mesh.The hernia was well identified and was closed with 3 interrupted through and through pledgeted sutures of 0 ethibond.A piece of stratus mesh was cut to a 6 x 8 cm size.The defect only measured about 3 cm across.The mesh was then sutured circumferentially around diaphragmatic repair with interrupted sutures of 0 ethibond.A good repair was affected in this manner.Palpation of the area showed no areas that were not well covered, and the mesh appeared to bully unfurled with no fold in the mesh.The area was irrigated with normal saline, and the fascia was then reapproximated with interrupted sutures of 0 ethibond.Subcutaneous and subcuticular sutures of vicryl were placed.Steri-strips and dressings were applied to the wound, and the patient was taken to the recovery room in satisfactory condition.Sponge and needle counts were correct at the end of the case.¿ (b)(6) 2010: (b)(6).Implant sticker.Strattica.Life cell corp.(b)(6) 2010: (b)(6).(b)(6).Operative report.Preoperative diagnosis: incisional hernia repair.Postoperative diagnosis: incisional hernia repair.Operation performed: laparoscopic repair of incisional hernia.Assistant: (b)(6).Anesthesia: general endotracheal, but curt sheldon, crna.Estimated blood loss: 100 ml.Cultures: none.Drains: none.Specimens: none.Complications: none.Indications: the patient is a 38-year-old white male, patient of dr.Fuller, with a symptomatic incisional hernia.Findings: the patient¿s upper midline incision had a hernia that was primarily involving the lower portion of the incision.The patient had omentum stuck to the hernia as well as to the previous hernia repair on his diaphragm, but there was no evidence for recurrence of hernia of the diaphragm.Procedure: ¿with the patient in the supine position, after anesthesia was induced, and after appropriate time out procedure was performed, the abdomen was prepped and draped in the usual fashion using chloraprep.A veress needle was inserted through a stab wound at the left costal margin and after pneumoperitoneum was created, a 5 mm optiview trocar was inserted.Visual inspection of the abdomen revealed multiple midline adhesions in the upper abdomen.A 12 mm trocar was inserted in the left midabdomen and a 5 mm trocar in the left lower quadrant.Through these 3 trocar sites, the omentum, which was adherent inside the upper midline hernia, was taken down with blunt dissection.The omentum also extended up onto the diaphragm and this was taken down and was found to be firmly adherent to the patient¿s previously placed biologic mesh, but here was no evidence for recurrence of the hernia.There was no defect seen and no place where fat appeared to be herniating around the mesh.The size of the hernia was then measured and the decision was made to reinforce the entire incision with a piece of dualmesh.A piece of dualmesh, which was cut to desired size of 16 x 20 cm, then had 4 corner sutures of 0 ethibond placed and it was placed in the peritoneal cavity, unfurled, and the sutures were bought out through 4 incisions at the corners of the hernia.There was good overlapping of normal tissue on all sides.Four intervening through-and-through 0 ethibond sutures were placed to further fix the mesh in position.The mesh was then circumferentially tacked down with a circular stapler.A good repair without tension was affected in this manner.Triple antibiotic solution was instilled into the peritoneal cavity.No active bleeding was seen and all trocars removed under direct vision.Subcuticular sutures of 4-0 vicryl were placed.Steri-strips and dressings were applied to the wounds, and the patient was taken to the recovery room in satisfactory condition.Sponge and needle counts were correct at the end of the case.¿ (b)(6) 2010: (b)(6).Implant record.Msh dual 1dlmc06 (aka c1dlmc06)-log214173.Lot no: 8086196.The records confirm a gore® dualmesh® biomaterial (1dlmc06/8086196) was implanted during the procedure.(b)(6) 2014: (b)(6).(b)(6).Operative report.Preoperative diagnoses: small bowel obstruction.Recurrent incisional hernia.Postoperative diagnoses: small bowel obstruction.Recurrent incisional hernia.Operation performed: relief of small bowel obstruction with repair of recurrent incisional hernia.First assistant: (b)(6).Complications: none.Estimated blood loss: 80 ml.Anesthesia: general.Indications: this (b)(6) presents with symptomatic obstruction secondary to recurrent incisional hernia.Findings at time of surgery: reduction of incarceration with dualmesh repair of recurrent incisional hernia.Procedure: ¿the patient was identified, taken to the operating room and placed in supine position after general endotracheal intubation anesthesia.The abdomen was prepped and draped in a sterile fashion.Foley catheter was inserted.Lower portion of the upper midline incision was now made through skin and subcutaneous tissue.Within the subcutaneous space, we identified a hernia sac.Within the hernia sac was a number of small bowel loops, which had come in through a small opening secondary to the recurrence.This was prolapsed back into the peritoneal cavity.On inspecting the area, we did see good fascia at the area of the rectus abdominis muscle.The previously placed dualmesh, which had been placed laparoscopically had pulled away from this area.By identifying and controlling these areas and going back in the fascial planes, we were able to go back approximately 4 cm.At this point in time, a dualmesh was placed in the area by using horizontal and vertical mattress sutures in a circumferential area.Approximately 12 sutures were used to attach initially the dualmesh to the old mesh, which had been placed, and then to the new areas along the rectus abdominis muscle.This was all completed and a satisfactory closure of the area was now accomplished without undue tension.We then had subcutaneous tissue over the portion of the mesh.Sutures used were 4-0 ethibond for the horizontal mattress.Then 3-0 vicryl deep, followed by skin clips placed in the area with local anesthetic was administered and a 7 flat jackson-pratt had been left in the subcutaneous tissue.Following this, sponge and needle counts were reported as correct.Tolerated procedure well.Transferred to recovery room in stable condition.¿ (b)(6) 2014: (b)(6).Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: 1dlmc05.Lot batch code: 12053267.Exp 10/2018.7.5 cm x 10 cm.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc05/12053267) was implanted during the procedure.Records span (b)(6) 2010 to (b)(6) 2014.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
9285263030
MDR Report Key10029555
Report Number3003910212-2020-00082
Device Sequence Number3816926
Product Code FTL
UDI-Device Identifier00733132600953
UDI-Public00733132600953
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2010
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/14/2014
Device Model Number1DLMC02
Device Catalogue Number1DLMC02
Device Lot Number7349114
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date05/06/2020
Supplement Report FDA Received Date05/26/2020
06/10/2020
06/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/15/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age37 YR
Patient SexUnknown